Alert archive / Massachusetts / Winter Storm Watches in 2009
Winter Storm Watch 9, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this winter storm watch at Dec 18, 2009, 3:20 PM EST for 8 counties in Massachusetts; Kent County, Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Dec 19, 2009, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2009, 3:20 PM EST (20:20 UTC)
- In effect from
- Dec 19, 2009, 4:00 PM EST
- Expired
- Dec 19, 2009, 4:23 AM EST
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Hampden County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm watch went out at Dec 18, 2:39 PM EST, 41 minutes earlier.
Area forecast discussion, Dec 18, 2:39 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EST FRI DEC 18 2009
.SYNOPSIS...
A STRONG COASTAL STORM WILL BRING THE POTENTIAL FOR HEAVY SNOW TO
MUCH OF SOUTHERN NEW ENGLAND SATURDAY NIGHT INTO SUNDAY...WITH STRONG
WINDS ALONG THE COAST. DRY AND SEASONABLE WEATHER WILL FOLLOW FOR
MUCH OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
OCEAN EFFECT CLOUDS HAVE BEGUN TO PUSH OFFSHORE FROM CAPE COD AND
NANTUCKET. CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW FOR GOOD
RADIATIONAL COOLING...DESPITE A GRADUAL INCREASE IN HIGH CLOUDINESS
LATE.
&&
.SHORT TERM /SATURDAY/...
SKIES WILL CLOUD OVER BY SAT AFTERNOON IN ADVANCE OF COASTAL STORM
TAKING SHAPE OVER MID ATLANTIC REGION. MODELS DIFFER ON TIMING FOR
ONSET OF PRECIPITATION...WITH GFS FASTER THAN NAM. WE THINK GFS MAY
BE A LITTLE TOO FAST AS LOWER LEVELS ARE INITIALLY DRY...SO POPS ARE
A BLEND OF 09Z SREF AND 12Z GFS WHICH BRINGS SNOW TO S COAST TOWARD
EVENING. EVEN THOUGH BOUNDARY LAYER TEMPERATURES MAY BE WARM ENOUGH
TO SUPPORT RAIN OR A RAIN/SNOW MIX AT ONSET...WET BULB COOLING SHOULD
ENSURE IT STARTS AS SNOW.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
*** GROWING CONFIDENCE ON SIGNIFICANT WINTER STORM SAT NIGHT INTO SUN ***
12Z MODELS BRIEFLY REVIEWED AND WE ARE STRONGLY CONSIDERING EXTENDING
WINTER STORM WATCHES INTO PORTIONS OF N CT...RI AND S CENTRAL/EASTERN
MA WITH 4 PM FORECAST. STILL NEED TO ASSESS MORE MODEL DATA AS WELL
AS COORDINATE WITH HPC AND SURROUNDING OFFICES.
12Z NAM TRACK BRINGS LOW VERY CLOSE TO 40/70 WHILE GFS REMAINS A BIT
FARTHER OFFSHORE. CLIMATOLOGICAL THIS WOULD FAVOR MAX SNOWFALL
ALONG PVD-TAN-PYM CORRIDOR...IF NOT A BIT FARTHER N GIVEN ENHANCEMENT
FROM NE FLOW.
BOTH MODELS SHOW STRONG SIGNALS FOR MESOSCALE BANDING WITH -EPV/FGEN
SIGNATURE... PERHAPS EVEN ENOUGH INSTABILITY FOR THUNDER? WE ALSO
NEED TO CONSIDER LOCATION OF MID LEVEL DEFORMATION ZONE WHICH COULD
BRING ACCUMULATING SNOWS FARTHER INLAND...THIS COULD NIX ARGUMENT FOR
TIGHT NORTHERN EDGE TO PRECIPITATION SHIELD.
ONE CONCERN WE HAVE IS INITIALLY WARM BOUNDARY LAYER TEMPERATURES ON
OUTER CAPE AND NANTUCKET...BUT THIS SHOULD BE OVERCOME RATHER QUICKLY
SAT EVENING DUE TO STRONG LIFT.
SO FOR NOW...WE ARE LEAVING WINTER STORM WATCHES AS IS BUT WILL
LIKELY HAVE TO EXTEND THEM OVER MORE OF AREA WITH AFTERNOON FORECAST.
REST FROM EARLIER DISCUSSION...
LOW CONFIDENCE FORECAST FOR SATURDAY
NIGHT AND SUNDAY AS HIGH UNCERTAINTY REMAINS IN HOW FAR NORTH THE
HEAVY PRECIP SHIELD WITH A DEVELOPING COASTAL STORM PROGRESSES. FOR
THE MOST PART...MOST OF OUR COMPUTER MODELS HAVE SHOWN VERY POOR RUN
TO RUN CONSISTENCY OVER THE LAST COUPLE OF DAYS...AND THAT CERTAINLY
CONTINUES EARLY THIS MORNING.
THE MAIN CULPRIT HERE SEEMS TO BE IN THE RESOLUTION OF SHORT WAVES.
THE MODELS ARE HAVING A HARD TIME RESOLVING WHETHER OR NOT A WEAKER
LEAD SHORT WAVE EJECTS EASTWARD OUT AHEAD OF THE LARGER MAIN SHORT
WAVE TROUGH. AS THIS HAPPENS...IT DOESN/T ALLOW THE MAIN SHORT WAVE
TO AMPLIFY ENOUGH IN TIME TO ALLOW FOR SIGNIFICANT QPF TO SPREAD
NORTHWARD ONTO MUCH OF THE SNE MAINLAND. IN ADDITION...THE LOWER TO
MIDDLE TROPOSPHERE IS EXPECTED TO BE EXTREMELY DRY IN ADVANCE OF THE
SYSTEM...THIS ALSO ALLOWS FOR LESS PRECIP ON A LOT OF THE MODELS EVEN
THOUGH THE UPPER AIR PATTERN ON THE GUIDANCE SEEMS TO SUPPORT
MEASURABLE PRECIP FURTHER NORTH THAN THEY PROG.
THEREFORE...WE HAVE A MYRIAD OF POSSIBLE SOLUTIONS...THEY
RANGE FROM SIGNIFICANT SNOWFALL FOR MUCH OF SOUTHERN NEW ENGLAND TO
NEXT TO NOTHING FOR ANYONE. THE GFS ENSEMBLE AND SREFS ARE MORE
ROBUST...BUT THIS IS TO BE EXPECTED BECAUSE THEY TAKE INTO ACCOUNT
SEVERAL DIFFERENT POSSIBILITIES. AT THIS TIME IT BEEHOOVES US TO TAKE
AN ENSEMBLE APPROACH AS WELL...BASICALLY A BLEND OF THE OPERATIONAL
SOLUTIONS AS WELL AS THE ENSEMBLES. THE FORECAST ROUGHLY FOLLOWS A
BLEND OF THE UKMET/GGEM/GFS/ECMWF SOLUTIONS.
THEREFORE...WE WILL GO WITH CATEGORICAL POPS FOR THE CAPE/ISLANDS AND
PORTIONS OF SOUTHERN RI AND SE MASS STARTING SATURDAY NIGHT...WITH
LESSER CHANCES FURTHER NORTH. CONFIDENCE LEVELS OF 6 OR MORE INCHES
OF SNOW IS HIGHEST FOR THE CAPE AND ISLANDS. THEREFORE...WE ISSUED A
WATCH THERE. AFTER REVIEWING ADDITIONAL DATA...WE THINK CHANCES ARE
AT LEAST 50/50 FOR THE SOUTH COAST OF MASS AND RI AS WELL...SO WE
INCLUDED THAT AREA AS WELL.
GIVEN THE VOLATILITY OF THE MODELS...IT WOULDN/T SURPRISE ME IN THE
LEAST IF WE EVENTUALLY HAD TO EXPAND WATCHES FURTHER NORTH...PERHAPS
EVEN MUCH FURTHER NORTH. HOWEVER...WE ARE TALKING ABOUT A 4TH/5TH
PERIOD EVENT FOR US...THEREFORE...IT WOULD NOT BE SMART TO ISSUE THEM
FURTHER NORTH AT THIS TIME...ESPECIALLY GIVEN THE UNCERTAINTY. THIS
SYSTEM CERTAINLY BEARS WATCH AND PROBABLY HAS MORE TRICKS UP ITS
SLEEVE.
ANY SNOWFALL WILL DEPART SUNDAY AFTERNOON. THE FORECAST REMAINS QUITE
UNCERTAIN FOR MUCH OF NEXT WEEK AS WELL. ABNORMALLY COLD TEMPS LOOK
TO MODERATE A BIT AS THE WEEK GOES ON...BUT IT SHOULD REMAIN COLDER
THAN NORMAL. MODEL GUIDANCE IS SUGGESTING THAT A SNOW AND/OR
RAINSTORM COULD OCCUR AROUND CHRISTMAS TIME...SO WE WILL HAVE TO KEEP
AN EYE OUT FOR THAT.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR THROUGH 18Z SAT WITH CIGS AOA 15KFT. LIGHT N/NW WINDS.
HIGHLIGHTS FOR UPCOMING STORM SAT NIGHT INTO SUN...
KACK KFMH KHYA...FAIRLY HIGH CONFIDENCE. IFR EXPECTED 00Z-03Z SUN
WITH LIFR PROBABLE THROUGH 12Z SUN. NE WINDS SHOULD INCREASE RAPIDLY
WITH FREQUENT 40-45KT GUSTS LIKELY. CONDITIONS SLOW TO IMROVE 12Z-18Z
SUN WITH CONTINUED STRONG N WINDS. MAX SNOWFALL RATES 1-2 IN/HR SAT
NIGHT WITH TOTAL SNOWFALL 5-10 IN.
KBOS KPVD...MODERATE CONFIDENCE. IFR EXPECTED 03Z-06Z SUN IF NOT LIFR
AT TIMES THROUGH 12Z SUN. NE WINDS GUST TO 35KT. CONDITIONS SLOW TO
IMPROVE 12Z-18Z SUN ESPECIALLY KBOS WITH CONTINUED STRONG N WINDS.
MAX SNOWFALL RATES 1-2 IN/HR LATE SAT NIGHT WITH TOTAL SNOWFALL 5-10
IN.
KBDL KBAF KORH...MODERATE CONFIDENCE. STILL SOME QUESTION AS TO HOW
FAR INLAND STEADIER SNOW GETS...SO MVFR MORE LIKELY AT THIS TIME WITH
PERIODS OF IFR 06Z-12Z SUN. N/NE WINDS GUST TO 30KT. SHOULD BE
IMPROVEMENT 12Z-18Z SUN. MAX SNOWFALL RATES UP TO 1 IN/HR LATE SAT
NIGHT WITH TOTAL SNOWFALL 3-7 IN.
KMHT...MODERATE CONFIDENCE. NOT CERTAIN IF STEADIER SNOW MAKES IT
THAT FAR N...SO MVFR MOST LIKELY AT THIS TIME WITH IFR POSSIBLE
06Z-12Z SUN. STRONG WINDS NOT EXPECTED TO BE AN ISSUE. TOTAL SNOWFALL
1-3 IN POSSIBLE...BUT ACCUMULATING SNOW MAY END UP REMAINING S.
OUTLOOK...
MON AND TUE...VFR WITH GUSTY NW WINDS.
WED...VFR.
&&
.MARINE...
WINDS AND SEAS WILL CONTINUE TO SUBSIDE THROUGH TONIGHT AS HIGH
PRESSURE BRIEFLY BUILDS OVER WATERS...SO REMAINING SCA WILL BE
ALLOWED TO EXPIRE.
STRONG COASTAL LOW DEVELOPING OVER THE MID ATLANTIC SAT WILL BRING
INCREASING NE WINDS AND BUILDING SEAS SAT AFTERNOON. GALE FORCE WINDS
EXPECTED TO ARRIVE ON S COASTAL WATERS LATE IN DAY...BUT SHOULD HOLD
OFF UNTIL EARLY EVENING ON E MA WATERS.
OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...
INCREASING NE WIND AND BUILDING SEAS SAT NIGHT INTO SUN AS LOW
PRESSURE TRACKS SE OF NEW ENGLAND. GALE FORCE WINDS
LIKELY...ESPECIALLY S AND E OF NANTUCKET...BUT COULD EXPAND INTO
WATERS FARTHER N IF LOW TRACKS CLOSER TO REGION. THEREFORE...A GALE
WATCH HAS BEEN ISSUED FOR ALL WATERS. SNOW IS LIKELY TO BEGIN SAT
EVENING AND LAST INTO SUN AFTERNOON...BRINGING LOW VISIBILITY ON THE
SOUTH COAST.
HIGH PRESSURE FOLLOWS MON AND TUE BUT SCA CONDITIONS EXPECTED FROM
GUSTY NW WINDS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR MAZ020>024.
NH...NONE.
RI...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR RIZ006>008.
MARINE...GALE WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON
FOR ANZ230>237-250-251-254>256.
SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR ANZ250-
254-255.
&&
SYNOPSIS...NOCERA/JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...NOCERA/EVT/JWD
AVIATION...NOCERA/JWD
MARINE...NOCERA/JWDHazardous weather outlook, Dec 18, 10:11 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1011 AM EST FRI DEC 18 2009 MAZ020>024-RIZ006>008-191515- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1011 AM EST FRI DEC 18 2009 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-191515- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- 1011 AM EST FRI DEC 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COASTAL STORM MAY BRING ACCUMULATING SNOW TO MUCH OF SOUTHERN NEW ENGLAND SATURDAY NIGHT INTO SUNDAY...AS IT TRACKS SOUTHEAST OF NANTUCKET. ALTHOUGH CONFIDENCE REMAINS LOW...THE BEST CHANCE FOR A MODERATE TO HEAVY ACCUMULATING SNOWFALL APPEARS TO BE FROM NORTHERN CONNECTICUT ACROSS RHODE ISLAND AND INTO SOUTHEAST MASSACHUSETTS. WINTER STORM WATCHES MAY NEED TO BE EXPANDED INTO THESE AREAS LATER TODAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-191515- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 1011 AM EST FRI DEC 18 2009 ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 4:03 AM EST | Gale Watch | BOX | 25 hr | |
| Dec 18, 4:17 AM EST | Winter Storm Watch | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 11 hr |
| Dec 18, 3:20 PM EST | Blizzard Watch | BOX | Barnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth | 13 hr |
| Dec 18, 3:31 PM EST | Gale Warning | BOX | 56 hr | |
| Dec 18, 3:31 PM EST | Storm Watch | BOX | 13 hr |
Nearby
Winter Storm Watches in Massachusetts, 2009Winter Storm Watches in Rhode Island, 2009Winter Storm Watches in Connecticut, 2009Every winter storm watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.